What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 1, 3:03 AM CST, 11 minutes earlier.
Area forecast discussion, Aug 1, 3:03 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
403 AM CDT Thu Aug 1 2019
.SYNOPSIS...
Issued at 403 AM CDT Thu Aug 1 2019
The persistent mid-level pattern continues with the ridge
of high pressure centered to our southwest. At the surface, an area
of low pressure was near the KS/CO state line with a quasi-
stationary frontal boundary extending from the low into central KS
then southeastward into southeast KS. Low level moisture had
increased in the CWA with surface dewpoints in the mid and upper 60s.
&&
.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Thu Aug 1 2019
The eastern portion of the forecast area continues to be a focal
point for precipitation, located on the northeastern edge of the
mid- level ridge. Thunderstorms late yesterday and overnight
developed where a mid- level shortwave rounded the edge of the mid
ridge. Storms were able to maintain their strength through the
night on the nose of a low level jet and where isentropic related
ascent appeared to be ongoing. Pwat values had reached 2.0 inches
so very heavy rainfall accompanied storms overnight. As of 08Z,
radar had estimated that over 4.0 inches of rain had fallen in a
narrow band extending from western Jefferson County, southward
through central Douglas, Franklin and Anderson Counties with heavy
rain continuing to fall in those locations. Flooding will remain
a concern through the morning hours before thunderstorms weaken by
the mid-morning as the low level jet decreases. Residual cloud
cover should linger over the region most of the day so
temperatures are expected to be a little cooler than yesterday
generally in the low to mid 80s with slightly warmer conditions
closer to central KS.
The atmospheric pattern looks to be similar late in the day and
tonight, with the stationary boundary draped across KS. Instability
will build over the region during the afternoon. High resolution
short-term models show another 700 mb speed max rounding the ridge
in central KS by mid afternoon. Later, a low level jet will increase
after 03Z over the quasi-stationary surface boundary. All factors
lead to another batch of heavy rain developing late Thursday and
into the overnight hours, which will exacerbate flooding issues.
Thus, the Flash Flood Watch will continue for the eastern half of
the CWA through the short-term period. POPS increase after 21Z but
the best chance for more widespread coverage of storms will exist
into the overnight timeframe. Another 1 to 3 inches of rain will be
possible, with locally higher amounts not out of the question, and
locations further west in the CWA are likely to receive rainfall
overnight. Given instability and deep layer shear parameters, a few
strong to severe storms will also be possible late today and
tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 403 AM CDT Thu Aug 1 2019
Showers and thunderstorms are likely to continue through the day
Friday and into Friday night as models show a low amplitude
shortwave rounding the upper ridge and moving over eastern KS.
Concerns for flash flooding will persist as models all show an
axis of high precipitable water values over 2 inches across
eastern KS. The evolution of thunderstorm activity Friday night is
a little uncertain as models no longer show a low level jet
nosing into eastern KS. And it may be that precip translates south
through the evening as the shortwave propagates south. Although
the NAM and to some degree the ECMWF still so some potential for
heavy rainfall through the evening. So there is no plans to change
the flash flood watch at this time. Have lowered highs on Friday
into the mid 70s and lower 80s. Thinking is cloud cover along with
an easterly component to the low level winds will hinder much of
a warm up.
Have continued with some small POPs on Saturday as there may be some
weak impulse move overhead within the amplifying pattern aloft.
However there is reasonable consensus that by Saturday afternoon the
deeper moisture will be shunted south by the more meridional mid
level flow. There doesn't look to be much in the way of warm air
advection with models gradually building a surface ridge over the
area and keeping an easterly surface wind. So only have highs in the
lower 80s.
A dry forecast continues for Saturday night through Monday night.
Models continue to show the pattern amplifying allowing surface
ridging to build into the central plains. With relatively dryer air
over the forecast area and no obvious forcing for precip in the
model progs, precip chances appear to be fairly low. There is a bit
more uncertainty for Tuesday and Wednesday. There continues to be
some indication of a frontal boundary moving into the central plains
as the upper ridge retrogrades west and the pattern becomes more
northwesterly. But the model consensus doesn't seem that excited
with precip chances. Will give the model consensus another cycle
with only some very small POPs. But chances for precip may need to
be bumped up for Tuesday and Tuesday night if the GFS/ECMWF/Canadian
continue to advertise the frontal system. Temps should trend warmer
for Sunday and into next week as the southerly return flow
redevelops. Fortunately highs look to be seasonable at this point
with the thermal ridge remaining mainly west of the forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1232 AM CDT Thu Aug 1 2019
For the 06Z TAFs have maintained off and on storms through 12Z
mainly around the KTOP/KFOE terminals. As the LLJ in veers and
storms move ESE of the terminals, expect showers to linger.
Confidence is over medium in this scenario. MVFR CIG/VIS lingers
through the morning hours with some showers before some clearing
takes place, especially over eastern terminals. Uncertainty in the
later periods remain, so have maintained a VFR forecast into the
afternoon at this time.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ010>012-023-
024-026-038>040-054>056-058-059.
&&
SYNOPSIS...Teefey
SHORT TERM...Teefey
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Jul 31, 3:27 PM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
427 PM CDT Wed Jul 31 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-012130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
427 PM CDT Wed Jul 31 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
There is a chance for a few isolated strong to severe storms this
evening. The primary hazards with any stronger storms that develop
will be hail, gusty winds, and heavy rainfall. A Flash Flood Watch
has been issued for portions of northeast and east central Kansas
from midnight tonight and extending through Saturday morning.
Flooding on the Big Blue River near Blue Rapids will continue.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional rounds of heavy rain are forecast for Thursday night
and again Friday night. There is still some uncertainty with
where exactly the heaviest rainfall amounts will be. However,
there is the potential for upwards of 3 to 6 inches of rain across
eastern Kansas by Saturday morning, with locally higher amounts
possible. As a result, there is a concern for flash flooding and
river flooding with these forecast rainfall amounts.
There is a chance for some strong to marginally severe thunderstorms
Thursday afternoon and evening. The primary hazards with any
stronger storms will be hail and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 1, 1:03 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
203 AM CDT Thu Aug 1 2019
KSZ040-056-010730-
Douglas-Franklin-
203 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND SOUTH
CENTRAL DOUGLAS COUNTIES UNTIL 230 AM CDT...
At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Centropolis, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Baldwin City, Centropolis, Princeton and Rantoul.
This includes Interstate 35 between mile markers 178 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3842 9530 3874 9545 3883 9525 3864 9506
3854 9507
TIME...MOT...LOC 0703Z 327DEG 27KT 3870 9529
BDSpecial weather statement, Aug 1, 1:48 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 AM CDT Thu Aug 1 2019
KSZ040-056-010815-
Douglas-Franklin-
248 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 315 AM CDT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Globe, moving southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Centropolis, Pomona and Globe.
This includes Interstate 35 between mile markers 173 and 190.
LAT...LON 3849 9544 3871 9550 3881 9550 3886 9536
3859 9513
TIME...MOT...LOC 0748Z 333DEG 30KT 3875 9539
BDSpecial weather statement, Aug 1, 1:52 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
252 AM CDT Thu Aug 1 2019
KSZ039-040-010815-
Shawnee-Douglas-
252 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHAWNEE AND WESTERN
DOUGLAS COUNTIES UNTIL 315 AM CDT...
At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton Lake, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Lawrence, Lecompton, Clinton, Lone Star, Pleasant Grove,
Clinton Lake and Globe.
This includes Kansas Turnpike between mile markers 187 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3874 9540 3901 9556 3907 9545 3906 9541
3885 9517
TIME...MOT...LOC 0752Z 324DEG 24KT 3895 9544
BDSpecial weather statement, Aug 1, 2:02 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
302 AM CDT Thu Aug 1 2019
KSZ024-026-039-010830-
Shawnee-Jefferson-Jackson-
302 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON...
NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 330 AM
CDT...
At 302 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mayetta, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meriden, Hoyt and Ozawkie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3930 9576 3938 9564 3925 9541 3910 9562
TIME...MOT...LOC 0802Z 319DEG 20KT 3931 9567
BD
Special weather statement, Aug 1, 2:16 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
316 AM CDT Thu Aug 1 2019
KSZ024-026-039-040-056-010845-
Shawnee-Jefferson-Douglas-Franklin-Jackson-
316 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FRANKLIN...
SOUTHWESTERN JEFFERSON...NORTHEASTERN SHAWNEE...DOUGLAS AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 345 AM CDT...
At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meriden, moving southeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Topeka, Lawrence, Baldwin City, Tecumseh, Centropolis,
Perry, Meriden, Hoyt, Ozawkie, Lecompton, Clinton, Lone Star,
Pleasant Grove, Vinland, Williamstown, Perry Lake, Grantville,
Clinton Lake and Globe.
This includes Kansas Turnpike between mile markers 184 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3866 9537 3924 9573 3933 9554 3883 9505
3881 9506
TIME...MOT...LOC 0816Z 330DEG 29KT 3916 9554
BDSpecial weather statement, Aug 1, 3:09 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
409 AM CDT Thu Aug 1 2019
KSZ026-039-040-010945-
Shawnee-Jefferson-Douglas-
409 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...EAST
CENTRAL SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 445 AM CDT...
At 408 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Perry, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lawrence, Tecumseh, Perry, Lecompton, Clinton, Lone Star, Clinton
Lake, Williamstown, Perry Lake and Grantville.
This includes Kansas Turnpike between mile markers 185 and 203.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3892 9515 3879 9545 3910 9561 3919 9541
TIME...MOT...LOC 0908Z 330DEG 20KT 3909 9547
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852481, 852482, 852483, 852487, 852488, 852489, 852490, 852491, 852492, 852493, 852494, 852495, 852496, 852498, 852497.